Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
September 10, 2001

School and Daycare

advertisement
Question from Carmichael, California, USA:

Our seven year old has begun second grade at a new school which does not have a nurse on-site at the school. The school district’s rules state that only an RN or LVN is permitted to inject emergency glucagon in case my son becomes unconscious. Their suggestion is that they use the gel as a substitute, and then telephone 911. Do you recommend this? If not, please explain why.

Answer:

From: DTeam Staff

This is probably okay, but I believe that all of us need to continue “the glucagon fight.” (See a previous answer.) The gel is safe to use as long as there is no seizure activity. However, it will take longer than glucagon. I have also heard from several parents that because of good Samaritan laws, willing lay people can be designated to administer glucagon if need be.

The good news is that with careful blood glucose monitoring, and attention to early warning signals of hypoglycemia, this should be a non-issue. I think that the use of glucagon in this day and age is much more rare than previously, but it is still important that it be available to use in selected circumstances.

SS

[Editor’s comment: See Civil Rights Agreement Reached In Loudoun County School Children with Diabetes Nationwide May Benefit.

JSH]